Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 4, 2020, 2:21 AM EDT for 4 counties in North Carolina. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 2:21 AM EDT (06:21 UTC)
- Expired
- Aug 4, 2020, 8:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Granville County, NC, Halifax County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.16 | 3 Nne Henderson, NC | |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.17 | 3 N Wise, NC | |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.65 | 3 Nw Rosemary, NC | . |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.65 | 3 Nw Rosemary, NC | |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 3.7 | 2 N Henderson, NC | CO-OP OBSERVER STATION HDNN7 1.6 N HENDERSON. |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 4 | 2 Nnw Roanoke Rapids, NC | CO-OP OBSERVER STATION RAPN7 ROANOKE RAPIDS. |
| Aug 4, 7:00 AM EDT | HEAVY RAIN 5.06 | 3 Wsw Oxford, NC | |
| Aug 4, 8:00 AM EDT | HEAVY RAIN 3.1 | 2 Ese Gillburg, NC | SPOTTER REPORTED 3.1 INCHES OF RAIN . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- NaN m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564
WGUS52 KRAH 040621
FFWRAH
NCC077-083-181-185-041215-
/O.NEW.KRAH.FF.W.0032.200804T0621Z-200804T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
221 AM EDT Tue Aug 4 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Warren County in central North Carolina...
Vance County in central North Carolina...
Granville County in central North Carolina...
Halifax County in central North Carolina...
* Until 815 AM EDT.
* At 219 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 2 to 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Roanoke Rapids, Henderson, Oxford, Creedmoor, Warrenton, Halifax,
Butner, Scotland Neck, Norlina and Littleton.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3609 7731 3600 7743 3615 7768 3614 7789
3619 7792 3627 7831 3616 7842 3618 7849
3602 7855 3608 7869 3607 7879 3654 7880
3654 7790 3651 7790 3648 7765 3641 7755
3632 7757 3632 7744 3621 7738 3610 7723
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
JD2 follow-up statements
901
WGUS72 KRAH 041059
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
659 AM EDT Tue Aug 4 2020
NCC077-083-181-185-041215-
/O.CON.KRAH.FF.W.0032.000000T0000Z-200804T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Vance NC-Granville NC-Halifax NC-
659 AM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM EDT FOR
WARREN...VANCE...GRANVILLE AND HALIFAX COUNTIES...
At 658 AM EDT, Doppler radar indicated that Tropical Storm Isaiah
has moved to the northeast, bringing heavy rain to an end. Flash
flooding is ongoing.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Roanoke Rapids, Henderson, Oxford, Creedmoor, Warrenton, Halifax,
Butner, Scotland Neck, Norlina and Littleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3609 7731 3600 7743 3615 7768 3614 7789
3619 7792 3627 7831 3616 7842 3618 7849
3602 7855 3608 7869 3607 7879 3654 7880
3654 7790 3651 7790 3648 7765 3641 7755
3632 7757 3632 7744 3621 7738 3610 7723
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Green593
WGUS72 KRAH 041211
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
811 AM EDT Tue Aug 4 2020
NCC077-083-181-185-041219-
/O.EXP.KRAH.FF.W.0032.000000T0000Z-200804T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Vance NC-Granville NC-Halifax NC-
811 AM EDT Tue Aug 4 2020
...THE FLASH FLOOD WARNING FOR WARREN...VANCE...GRANVILLE AND HALIFAX
COUNTIES WILL EXPIRE AT 815 AM EDT...
The heavy rain has ended with Tropical Storm Isaiah. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3609 7731 3600 7743 3615 7768 3614 7789
3619 7792 3627 7831 3616 7842 3618 7849
3602 7855 3608 7869 3607 7879 3654 7880
3654 7790 3651 7790 3648 7765 3641 7755
3632 7757 3632 7744 3621 7738 3610 7723
$$
GreenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:02 AM EDT, 19 minutes earlier.
Area forecast discussion, Aug 4, 2:02 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 202 AM EDT Tue Aug 4 2020 .SYNOPSIS... Tropical cyclone Isaias will continue north northeast across eastern portions of North Carolina through Tuesday morning. A more typical summertime pattern of afternoon and evening thunderstorms will then return for the remainder of the week. && .NEAR TERM /THROUGH TUESDAY/... As of 1230 AM Tuesday... Tropical cyclone Isaias made landfall as a hurricane just before midnight near Ocean Isle Beach with maximum sustained winds of 85 mph. The eye of Isaias is expected to skirt along the eastern boundary of our forecast area through early Tuesday morning, with strongest winds expected across Sampson, Wayne, Wilson, Edgecombe, and eastern Halifax counties. Tropical storm-force winds are expected to stretch over the aforementioned counties and west into portions of the Sandhills and NE Piedmont. No changes have been made across the region in regards to the Tropical Storm Warning. 4-6 inches of rainfall is still expected along the I-95 corridor, with lesser values elsewhere. The Flash Flood Watch remains in effect through Tuesday afternoon. The threat for isolated tornados will continue through early Tuesday morning along the Coastal Plain, where a Tornado Watch remains in effect. Isaias will quickly exit NC by mid-morning, with precipitation chances quickly lowering across the region for the remainder of the morning. Skies clearing in the wake of the storm will help highs rise into the mid to upper 80s by the afternoon. Although some subsidence is expected behind the system, scattered showers/thunderstorms are possible with sufficient moisture and heating. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 202 AM Tuesday... A slow moving cold front is expected to stall over central NC Wednesday afternoon and evening. This will bring a good chance of mainly afternoon and evening thunderstorms to our region. Highs will be typical of early August, mostly in the upper 80s NW, ranging to 90-92 elsewhere. Lows generally in the lower 70s, with some upper 60s in the north-central Piedmont. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 202 AM Tuesday... More typical summer conditions are expected late week through the weekend. The mid/upper trough will linger over the TN Valley and central Appalachians meaning a higher than climatology POP for mainly afternoon and evening thunderstorms Thursday and Friday. By the weekend, the chances of PM thunderstorms may decrease a bit as the trough weakens with time. This means temperatures will be warmer with a bit more sun. && .AVIATION /06Z TUESDAY THROUGH FRIDAY/... As of 100 AM Tuesday... With the movement of the tropical cyclone along the I-95 corridor between 06z and 12z, the system will exit our region by mid-morning. Widespread IFR to LIFR conditions with strong and gusty winds will affect KRDU/RWI and KFAY, with conditions improving between 12z and 15z from the SW as the system departs. In the KGSO and KINT areas, IFR CIGS with scattered MVFR VSBYS with showers and fog will give way to generally VFR conditions between 12z and 14z. For all areas, a general return to VFR conditions are expected this afternoon as the system lifts well to the NE. Outlook for 06z/Wed through Sunday... Generally VFR conditions are expected with the exceptions of scattered MVFR conditions with thunderstorms in the afternoon and evening hours. && .RAH WATCHES/WARNINGS/ADVISORIES... Tropical Storm Warning for NCZ010-011-026>028-041>043-077-078- 086-088-089. Flash Flood Watch through Tuesday afternoon for NCZ007>011- 021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...JJT NEAR TERM...JJT SHORT TERM..Badgett LONG TERM...Badgett AVIATION...Badgett
Hazardous weather outlook, Aug 3, 9:02 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 902 PM EDT Mon Aug 3 2020 NCZ011-027-028-043-078-089-050115- Halifax-Nash-Edgecombe-Wilson-Wayne-Sampson- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT TUESDAY... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-026-041-042-077-086-088-050115- Warren-Franklin-Wake-Johnston-Harnett-Hoke-Cumberland- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>085-050115- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland- 902 PM EDT Mon Aug 3 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 8:24 PM EDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TROPICAL STORM 3 NW NEW HOPE 35.85N 78.59W
08/03/2020 WAKE NC 911 CALL CENTER
TREE DOWN ON ROAD AT INTERSECTION OF CALVARY
DR. AND GREEN RD.
&&
AKLocal storm report, Aug 3, 8:39 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
839 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TROPICAL STORM 1 SSE RALEIGH 35.81N 78.65W
08/03/2020 WAKE NC BROADCAST MEDIA
TREE DOWN AT GLENWOOD AVE AND COWPER DR.
&&
AKSpecial weather statement, Aug 3, 11:08 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1108 PM EDT Mon Aug 3 2020
NCZ026-041>043-077-078-085-086-088-089-040400-
Scotland NC-Johnston NC-Franklin NC-Sampson NC-Hoke NC-Harnett NC-
Wake NC-Wayne NC-Cumberland NC-Wilson NC-
1108 PM EDT Mon Aug 3 2020
...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN
WILL AFFECT NORTHEASTERN SCOTLAND...WAYNE...SAMPSON...
HARNETT...CUMBERLAND... WAKE...SOUTHWESTERN WILSON...JOHNSTON...HOKE
AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL MIDNIGHT EDT...
At 1104 PM EDT, Doppler radar was tracking an area of showers and
isolated thunderstorms along a line extending from near
Fayetteville to Goldsboro. Movement was northwest at 45 mph.
Heavy rain of one half to three quarters of an inch per hour will
accompany these showers and isolated storms; and minor flooding will
be possible.
Locations impacted include...
Raleigh, Fayetteville, Cary, Goldsboro, Smithfield, Clinton, Raeford,
Lillington, Fort Bragg and Wake Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 600 AM EDT for central North
Carolina.
LAT...LON 3485 7850 3483 7890 3495 7904 3482 7936
3506 7944 3521 7925 3517 7910 3527 7922
3558 7892 3570 7896 3600 7845 3586 7823
3573 7821 3577 7808 3559 7780 3518 7783
3519 7816 3474 7820 3471 7811 3456 7825
TIME...MOT...LOC 0304Z 138DEG 39KT 3542 7816 3512 7862 3482 7902
26Special weather statement, Aug 4, 12:29 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1229 AM EDT Tue Aug 4 2020
NCZ027-043-040530-
Nash NC-Wilson NC-
1229 AM EDT Tue Aug 4 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NASH AND WILSON
COUNTIES UNTIL 130 AM EDT...
At 1228 AM EDT, Doppler radar was tracking a strong thunderstorm near
Farmville, moving northwest at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wilson, Elm City, Sharpsburg, Stantonsburg, Saratoga, Tar River
Reservoir, Willbanks and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
A Tornado Watch remains in effect until 600 AM EDT for central North
Carolina.
LAT...LON 3559 7780 3571 7808 3594 7785 3589 7782
3587 7783 3585 7779 3575 7772 3573 7772
3571 7770 3567 7767
TIME...MOT...LOC 0428Z 152DEG 32KT 3561 7771
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:08 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wake and 1 more | 52 min |
| Aug 3, 11:44 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford | 3 hr |
| Aug 3, 11:45 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Johnston, Sampson, Wayne | 6 hr |
| Aug 4, 12:09 AM EDT | Flash Flood Warning | RAH | Edgecombe, Franklin, Nash, Wake, Wilson | 6 hr |
| Aug 4, 12:29 AM EDT | Special Weather Statement | RAH | Wilson | 61 min |
| Aug 4, 3:29 AM EDT | Areal Flood Advisory | RAH | Durham | 3 hr |
| Aug 4, 6:15 AM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Aug 4, 6:20 AM EDT | Areal Flood Warning | RAH | Wilson | 3 hr |
| Aug 4, 9:09 AM EDT | Areal Flood Warning | RAH | Wake | 6 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.